Iowa, 2001

Hail in Iowa, July 21, 2001

July 21, 2001 · NWS ARX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:21 AM CST, 11 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 1:21 AM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
221 AM CDT SAT JUL 21 2001

...FORECAST PROBLEM WILL AGAIN BE CONVECTION...
DATA ANALYSIS SHOWING A WEAK TROUGH EXTENDING ACROSS IOWA INTO
NORTHERN ILLINOIS.  THIS IN CONJUNCTION WITH A SUBTLE THETA-E RIDGE
JUST NORTH OF THE BOUNDARY...SOME LOW LEVEL MOISTURE TRANSPORT AND
INSTABILITY HAS CAUSED SCATTERED THUNDERSTORMS ACROSS NORTHERN IOWA
AND EXTREME SOUTHWESTERN WISCONSIN.  RAINFALL RATES WITH THE STORM
OVER GRANT COUNTY HAVE BEEN 2 TO 3 INCHES PER HOUR.

EXPECT STORMS TO DIE OFF THIS MORNING WITH AREAS OF FOG ACROSS THE
FORECAST AREA.  RESIDUAL CLOUD DEBRIS WILL AGAIN KEEP MAX
TEMPERATURES DOWN SOME...SIMILAR TO FRIDAY.  PERSISTENCE A GOOD BET
TODAY.

21/00Z ETA...WHICH IS PREFERRED...BRINGS A THETA-E RIDGE INTO THE
FORECAST AREA AROUND 22/03Z.  LOOK FOR THIS TO BE THE MAIN TRIGGER
FOR SATURDAY NIGHT CONVECTION...ALONG WITH SATURDAY
AFTERNOON/EVENING THUNDERSTORMS IN THE VICINITY OF THE LAKE BREEZE
BOUNDARIES.

UPPER LEVEL RIDGE GRADUALLY BREAKS DOWN...PUSHING THE WARMEST
BOUNDARY LAYER AIR INTO THE REGION ON SUNDAY.  THIS WILL INCREASE
TEMPERATURES AS WELL AS THE SEVERE THREAT AHEAD OF THE SURFACE FRONT.
SOUNDING FORECASTS INDICATE MIDDLE AND UPPER 90S FOR SUNDAY.

THE FRONT SHOULD EXTEND FROM KDLH-KFSD SUNDAY EVENING.  NEAR THE
BOUNDARY THE AIRMASS WILL BE CAPPED...WITH THE CAP WEAKENING WELL
AHEAD OF IT.  SKEPTICAL OF ETAS QPF IN THIS REGION AS THE FRONT
REMAINS WELL TO THE WEST.  THIS SEEMS TO BE ALONG THE INSTABILITY
GRADIENT.

CONVECTION SHOULD BE MAINLY THE RESULT OF THE LOW LEVEL JET.  AS IT
DEVELOPS SUNDAY EVENING...MCS WILL DEVELOP ON THE ELEVATED SIDE OF
THE FRONT AND PROPAGATE INTO THE FORECAST AREA. THIS SHOULD BE THE
BEST CHANCE OF RAINFALL OVER THE NEXT FEW DAYS.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Jul 21, 9:55 AM CST, 2 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

@RUKWBCe7KDENWWUS35 KLSE 211555
SPSLSE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
July 21, 12:35 PM CST
Where
Mitchell County, Carpenter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.417, -93.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256701.